Blood Glucose Levels After Local Musculoskeletal Steroid Injections in Patients With Diabetes Mellitus: A Clinical Review.

TitleBlood Glucose Levels After Local Musculoskeletal Steroid Injections in Patients With Diabetes Mellitus: A Clinical Review.
Publication TypeJournal Article
Year of Publication2017
AuthorsWaterbrook AL, Balcik BJ, Goshinska AJohn
JournalSports Health
Pagination1941738117702585
Date Published2017 Apr 01
ISSN Number1941-0921
Abstract

CONTEXT: Diabetes mellitus (DM) has become an epidemic in the United States and is associated with increased risk of multiple comorbidities, including painful musculoskeletal conditions. A common treatment for many of these painful musculoskeletal conditions is local soft tissue and intra-articular corticosteroid injection (CSI). These local injections have the potential to cause elevated blood glucose levels (BGLs) and cause complications in patients with DM. Therefore, it was the objective of this investigation to review the currently available evidence that directly addresses the effects of local CSIs used for painful musculoskeletal conditions on BGL in patients with DM.

EVIDENCE ACQUISITION: PubMed, Google Scholar, EMBASE, CINAHL, and Cochrane Review databases were searched with a combination of the terms corticosteroid, glucocorticoid, steroid, injection, musculoskeletal, and diabetes. Search limits included the English language. Bibliographic references from these articles were also examined to identify pertinent literature.

STUDY DESIGN: Clinical review.

LEVEL OF EVIDENCE: Level 3.

RESULTS: Ten studies that met the inclusion criteria were reviewed. All these studies showed significant but transient increases in postinjection BGL after a single local CSI in patients with DM. There were no adverse reactions or complications reported.

CONCLUSION: Single, local soft tissue and intra-articular musculoskeletal CSIs are most likely safe in patients with well-controlled DM.

DOI10.1177/1941738117702585
Alternate JournalSports Health
PubMed ID28394710
Faculty Reference: 
Anna Waterbrook, MD, FACEP